Q and A

Question

I’m trans* queer and worry about a future surgery. Will ARVs affect T levels?

As a trans* queer non-binary person living with HIV I’m about to start HIV meds, will they affect my T levels?

I also had a phalloplasty some years ago, I now have a problem in that area, if I need corrective surgery will I need to tell my surgeon I have HIV?

Answer

Hi,

Some HIV meds have the potential to affect levels of testosterone. Although there have not been many direct studies, the type of interaction depends on the type of HIV drug,

The easiest option would be to choose a combination which has no interactions. Your doctor could also monitoring your T levels and modify the dose if necessary if you want or need to use drugs where there is a caution.

Your doctor should be able to discuss the advantages and disadvantages of different HIV meds for your individual care.

The following summary is based on results from the excellent online drug-interaction resource run by Liverpool University.

http://www.hiv-druginteractions.org

The online drug interaction charts let you first select HIV meds. You can then select potential interactions by generic name or by drug class. For example, selecting “Steroids” lists 15 drugs including testosterone. Clicking “Finish” will produce a traffic light summary for potential interactions: red is a warning, orange a caution and green is all clear. You can also print a personal PDF report that explains each of these interactions in detail.

Although there are no Red alert interactions that are so difficult that mean ARVs can’t be used with testosterone, there are some cautions.

Protease inhibitors have the potential to increase levels of testosterone. This includes drugs like atazanavir, adrunavir and ritonavir.

Some NNRTIs have the potential to decreased levels of testosterone. These include efavirenz, etravirine and nevirapine (but not rilpivirine).

There may be a concern with the boosted integrase inhibitor elvitegravir/cobicistat.

There is no concern with the following ARVs and testosterone:

  • NRTIs (“nukes”)
  • Some integrase inhibitors – raltegravir and dolutegravir
  • A CCR5 (entry) inhibitor called maraviroc
  • The NNRTI rilpivirine

For your second question, your HIV status should not affect whether surgery is performed.

Although there is no legal requirement to disclose your status, there are good reasons to let the surgeon know.

The first of these is that if your surgeon has a problem with HIV, you’d might want to know first so you can use a different surgeon. For any operation you want to be confident that you are fully supported and getting the best care. HIV shouldn’t affect this,

There is also an ethical issue, where if you are trusting someone with you care, they should understand your full medical circumstances, and disclosing HIV status is probably reasonable.

You will also need to make sure that any meds prescribed do not interact with your HIV meds.

Comment

Your e-mail address will not be published. Required fields are marked *